While many drugs may be implicated in causing dizziness (see Drug Reaction Data below), the following are the most frequent culprits:
- Aminoglycoside antibiotics (gentamicin, streptomycin) and other ototoxic drugs (eg, cisplatin) may induce vertigo or disequilibrium.
- Antihypertensive and diuretic drugs may cause lightheadedness and presyncope by mechanism of inducing postural hypotension and reduced cerebral blood flow.
- Anticonvulsant drugs (carbamazepine, phenytoin, primidone) and alcohol may cause acute (reversible) disequilibrium or chronic (irreversible) disequilibrium, resulting from cerebellar dysfunction.
- Sedating drugs (barbiturates, benzodiazepines, and tricyclic antidepressants) can cause a nonspecific dizziness that is possibly related to central nervous system depression.
- Several drugs can produce a distinctive drug-intoxication syndrome, presenting with disorientation, memory and cognitive impairments, gaze-evoked nystagmus, and gait disturbances. This is especially important to distinguish from drug-induced dizziness as it can be confused with more serious conditions.
- Alcohol may cause central nervous system (CNS) depression and cerebellar toxicity, which may result in dizziness from ingestion.
R42 – Dizziness and giddiness
T50.905A – Adverse effect of unspecified drugs, medicaments and biological substances, initial encounter
473188002 – Dizziness due to drug
- Viral syndrome
- Generalized anxiety disorder
- Hyperventilation syndrome
- Depressive disorders
- Benign positional vertigo
- Orthostatic hypotension
- Hematologic disorders (anemia, polycythemia, leukemia)
- Traumatic brain injury
- Meniere disease
- Vertebrobasilar insufficiency
- Cervical osteoarthritis
- Cardiac abnormalities (arrhythmias, cardiomyopathy, congestive heart failure, pericarditis)
- Multiple sclerosis
- Parkinson disease
- Vestibular neuritis
- Autonomic neuropathy
- Chronic otomastoiditis
- Complex partial seizures
- Ramsay-Hunt syndrome
- Perilymph fistula
- Cerebellopontine angle tumor
- Hepatic or renal disease
- Diabetic neuropathy
- Carbon monoxide poisoning
Last Updated: 09/06/2018